Florida, 2011

Hail and Damaging Wind in Florida, September 12, 2011

September 12, 2011 · NWS MLB · 3 events in 1 county or zone

Afternoon thunderstorms formed between the east coast and Lake Okeechobee, moved northeast, and produced a downburst over eastern Indian River County. This resulted in severe winds and large but sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Afternoon thunderstorms formed between the east coast and Lake Okeechobee, moved northeast, and produced a downburst over eastern Indian River County. This resulted in severe winds and large but sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 12, 2:20 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 12, 2:20 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
320 PM EDT MON SEP 12 2011

.DISCUSSION...

THIS AFTERNOON-TONIGHT...UPPER LEVEL TROUGH AXIS NOW PUSHING THROUGH
THE PENINSULA...DRIVING MUCH DRIER AIR INTO THE CENTRAL PENINSULA.
SKIES HAVE REMAINED MOSTLY SUNNY OVER ALL BUT THE EXTREME SOUTHERN
CWA...WITH DEWPOINTS DROPPING INTO THE UPPER 50S ACROSS LAKE AND
SEMINOLE COUNTIES...AND LOW 60S ACROSS THE REMAINDER OF THE ORLANDO
METRO AND INTERIOR VOLUSIA COUNTY.

THE ONLY SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED TODAY HEAVE
BEEN ACROSS MARTIN AND SAINT LUCIE COUNTIES ALONG THE SEA
BREEZE-LAKE OKEECHOBEE BREEZE COLLISION WHERE MOISTURE REMAINS
CONSIDERABLY HIGHER. MOST OF THIS ACTIVITY...AND ANY ISOLATED
SHOWERS THAT DEVELOP ACROSS INDIAN RIVER AND OKEECHOBEE COUNTIES
WILL WIND DOWN BY SUNSET.

PLEASANT EVENING ACROSS THE AREA WITH MOSTLY CLEAR SKIES OVERNIGHT
AND LOWS IN THE LOW 70S...EXCEPT UPPER 60S IN THE SOUTHERN INTERIOR
AND LAKE COUNTY.

TUE-WED...THE AXIS OF UPPER LEVEL TROUGH WILL BE EAST OF THE AREA ON
TUESDAY BRINGING DEEP LAYER DRYING ACROSS THE PENINSULA. A WEAK
NORTH/NORTHEAST LOW LEVEL WIND FLOW WILL DEVELOP DUE TO WEAK SURFACE
REFLECTION OF TROUGH ALOFT. THIS COMBINATION OF TYPICALLY DRY
NORTHEAST FLOW AND DEEP DRY AIRMASS MEANS LITTLE IN THE WAY OF
SHOWERS OR STORMS ACROSS THE REGION. WILL KEEP THE MENTION OF
ISOLATED AFTERNOON SHOWERS AND STORMS AROUND LAKE OKEECHOBEE INTO
SOUTH FLORIDA FOR TUESDAY...BUT HAVE NO MENTION OF RAIN ANYWHERE ON
WEDNESDAY.

LOW LEVEL DRYING WILL ALLOW MIN TEMPS TO REACH THE UPPER 60S TO
LOWER 70S WHICH WILL BE A FEW DEGREES BELOW NORMAL...EXCEPT ALONG
THE SPACE/TREASURE COAST WHERE SLIGHT ONSHORE FLOW WILL KEEP MIN
TEMPS IN THE LOWER-MID 70S. LITTLE CHANGE IN MAX TEMPS WITH UPPER
80S TO LOWER 90S.

FROM PREVIOUS DISCUSSION...
THU-FRI...TROPICAL CYCLONE MARIA IS FORECAST TO LIFT INTO THE
FAR NORTH ATLANTIC. WEAK HIGH PRESSURE OVER THE SOUTHEAST STATES
SHOULD MAINTAIN A LIGHT NORTH/NORTHEAST LOW LEVEL FLOW. THEREFORE
LITTLE MOISTENING IS ANTICIPATED. MOS POPS CONTINUE BELOW 10
PERCENT THU AND CREEP UP TO 15-20 PERCENT ON FRI...THOUGH DO NOT
SEE MUCH REASON FOR THIS OTHER THAN THE TYPICAL MOS TREND TOWARDS
CLIMO IN LATTER FORECAST PERIODS. THE GFS SHOWS A FEW SMALL AREAS
OF MOISTURE CONVERGENCE BOTH DAYS IN THE LIGHT NORTH/NORTHEAST
FLOW BUT WOULD BE SURPRISED TO GET COVERAGE ABOVE 10 PERCENT.
NEVERTHELESS...HAVE MAINTAINED SLIGHT CHANCE POPS FRI.

&&

.AVIATION...ISOLD-SCT SHRA/TSRA SOUTH OF A KVRB-KOBE LINE THROUGH
SUNSET...OTHERWISE VFR CONDITIONS THROUGH TUESDAY.

&&

.MARINE...NORTHWEST-NORTHEAST WINDS WILL CONTINUE OVER THE
WATERS THIS AFTERNOON AND EVENING AS THE SURFACE REFLECTION OF THE
UPPER LEVEL TROUGH MOVES THROUGH. CLOSER TO THE COAST WINDS WILL
CONTINUE TO HAVE A MORE EASTERLY COMPONENT ASSOCIATED WITH THE SEA
BREEZE CIRCULATION. LIGHT AND VARIABLE WINDS OVERNIGHT WILL BECOME
NORTH-NORTHEAST THROUGH LATE WEEK AS A WEAK HIGH PRESSURE RIDGE
MOVES OVER THE SOUTHEAST STATES. SPEEDS WILL GENERALLY BE 10KTS OR
LESS...BUT COULD SEE 10-15KTS OR WEDNESDAY AS THE GRADIENT
TIGHTENS IN RESPONSE TO THE DISTANT TS MARIA MOVING NORTHWARDS.

THE LEADING EDGE OF SWELLS FROM MARIA IMPACTING THE WATERS THIS
AFTERNOON...WITH DOMINANT WAVE PERIODS NOW SETTLED AROUND 12-13S.
SEAS WILL SLOWLY BUILD THROUGH MID WEEK...PEAKING AT 4-5FT NEARSHORE
AND 6-7FT OFFSHORE ON WEDNESDAY. THIS MAY PRODUCE EXERCISE CAUTION
CONDITIONS...ESPECIALLY AT INLETS DURING THE OUTGOING TIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  91  71  90  71 /  10  10  10   0
MCO  92  71  92  71 /  10  10  10   0
MLB  90  73  89  74 /  20  10  10  10
VRB  89  72  90  72 /  20  10  10  10
LEE  92  71  92  71 /  10  10  10   0
SFB  92  72  92  72 /  10  10  10   0
ORL  92  74  92  73 /  10  10  10   0
FPR  90  71  89  71 /  30  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...MOSES
RADAR/IMPACT WEATHER UPDATES....HAGEMEYER
Hazardous weather outlook, Sep 12, 3:50 AM EST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
450 AM EDT MON SEP 12 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-122100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
450 AM EDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND STORMS WILL DEVELOP ACROSS MUCH OF THE AREA
INTO THE AFTERNOON...INITIALLY ALONG AND AHEAD OF THE EAST COAST
SEA BREEZE BOUNDARY. CONVECTIVE COVERAGE HOWEVER WILL BE SLIGHTLY
LESS NORTHWEST OF THE INTERSTATE 4 CORRIDOR WHERE THE ARRIVAL OF
A DRIER AIRMASS IS EXPECTED LATE IN THE DAY. STORMS WILL MOVE
TOWARD THE EAST TO NORTHEAST AROUND 10 TO 15 MPH AND WILL HAVE
THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...
STRONG WIND GUSTS UP TO 40 TO 50 MPH AND LOCALLY HEAVY RAINFALL.

.RIP CURRENT IMPACT...
LONG PERIOD OCEAN SWELLS WILL GENERATE A MODERATE RISK OF RIP
CURRENTS ALONG AREA BEACHES TODAY. THE GREATEST THREAT WILL EXIST
FROM LATE MORNING THROUGH LATE AFTERNOON DUE TO TIDAL INFLUENCES.
ALWAYS SWIM NEAR A LIFEGUARD AND NEVER SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS THAT DEVELOP ALONG THE COAST
AND INLAND WILL MOVE TOWARD THE EAST TO NORTHEAST AROUND 10 TO 15
MPH. ANY OF THIS CONVECTIVE ACTIVITY WILL BE ABLE TO PRODUCE
GUSTY WINDS IN EXCESS OF 34 KNOTS OVER INLAND LAKES AND ALONG THE
INTRACOASTAL AND NEARSHORE WATERS AS STORMS MOVE OFFSHORE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A DRIER AIRMASS WILL EXIST OVER CENTRAL FLORIDA FROM TUESDAY INTO
LATE WEEK...WITH LITTLE TO NO RAINFALL EXPECTED ACROSS THE AREA.

SWELLS FROM TROPICAL CYCLONE MARIA WILL BEGIN TO IMPACT THE NEAR
SHORE ATLANTIC WATERS DURING THE WORK WEEK...ESPECIALLY FROM
TUESDAY ONWARD. THIS WILL INCREASE SEAS AND SURF...AS WELL AS
THE THREAT OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

WEITLICH

In the hours before

Special weather statement, Sep 12, 12:47 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
147 PM EDT MON SEP 12 2011

FLZ064-121830-
MARTIN-
147 PM EDT MON SEP 12 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER EASTERN MARTIN COUNTY...

* UNTIL 230 PM EDT.

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 5 MILES
SOUTHWEST OF PORT SALERNO...MOVING EAST AT 10 MPH TOWARD THE HOBE
SOUND AREA.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2696 8036 2718 8034 2722 8017 2721 8016
      2719 8015 2716 8015 2702 8008 2697 8007
      2697 8014 2695 8015
TIME...MOT...LOC 1746Z 254DEG 12KT 2708 8023

The radar

The Melbourne radar (KMLB), 56 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Indian River

When
September 12, 4:16 PM EST
Where
Indian River County, 0.69 mi S of Gifford
Measured
0.75 in hail
Reported by
Public
Coordinates
27.660, -80.400

An afternoon thunderstorm produced penny hail at Indian River Memorial Hospital, as reported by a citizen.

Thunderstorm Wind, Indian River

When
September 12, 4:19 PM EST
Where
Indian River County, (Vrb)vero Beach Muni
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
27.650, -80.420

The Vero Beach Municipal Airport ASOS measured a 52 knot wind gust during a thunderstorm downburst.

Hail, Indian River

When
September 12, 4:22 PM EST
Where
Indian River County, (Vrb)vero Beach Muni
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
27.650, -80.420

Staff in the control tower at Vero Beach Municipal Airport reported dime to nickel sized hail during an afternoon thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332472, 332464, 332473.